Thunderstorm Wind, Wyoming
- When
- July 26, 1:30 PM EST
- Where
- Wyoming County, Arcade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.533, -78.433
Severe thunderstorms developed ahead of an approaching cold front. The thunderstorms produced measured winds gusting to near 60 mph which downed trees and power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Severe thunderstorms developed ahead of an approaching cold front. The thunderstorms produced measured winds gusting to near 60 mph which downed trees and power lines. Trees reportedly fell on houses in Avon, Gowanda and Naples. Fallen trees also damaged automobiles in Arcade, Lily Dale, Salamanca and Honeoye Falls. At Alfred State College in Allegany county, an estimated $100,000 damage occurred as the storms destroyed a dugout and storage shed, damaged athletic fields and other college properties. On Chautauqua Lake, a marina suffered substantial damage to its seawall and dockside refueling area. Also on the lake, several boats broke loose from their moorings. Utility companies reported that at the peak of the storm nearly 30,000 customers were without power. A 14-year old girl was critically injured at the Chautauqua Institution when a 4-foot diameter trees was felled by the thunderstorm winds and crushed her. A 50-year old man was injured by lightning in Webster. Lightning struck a tree and traveled through the electrical wiring in his home. Lightning also damaged the chimney of the Stanley Fire Department in Ontario county. Structure fires, reportedly started by lightning, occurred in Medina, Clarendon, Ridgeway and Shelby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 26, 9:05 AM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 1005 AM EDT TUE JUL 26 2005 .UPDATE... HAVE UPPED THE POPS OVER THE EASTERN LAKE ONTARIO REGION AS A FAST MOVING CLUSTER OF TSRA MOVES ACROSS THE NORTH OF LAKE ONTARIO. THE MCS IS WEAKENING SOME BUT WILL STILL MAINTAIN CHANCE TO LIKELY POPS FOR THE EARLY PART OF THE AFTERNOON. STRONGER STORMS STILL EXPECTED EARLY THIS EVENING AND TONIGHT AS COLD FRONT MOVES INTO THE REGION. HIBBERT && .SYNOPSIS... ONE MORE DAY OF EXCESSIVE HEAT AND HUMIDITY IN STORE BEFORE THE LONG PROMISED PATTERN CHANGE DELIVERS AN EXTENDED PERIOD OF VERY PLEASANT SUMMER WX. VERY INTERESTING 24 HOURS IN STORE AS WE TRANSITION. REGION IS VERY QUIET AND STABLE EARLY THIS MORNING UNDER HIGH PRESSURE...BUT NOT FOR LONG. WE HAVE SEVERAL CONCERNS TODAY. FIRST IS THE WARM FRONT OVER ERN MICH ATTM WHICH SHOULD LIFT ACROSS SRN ONTARIO AND WRN NY THIS MORNING/MIDDAY. MODELS FAIRLY LOW ON ANY POPS FOR THIS FEATURE BUT WILL HAVE TO KEEP AN EYE ON ACTIVITY OVER SRN MICH AND ITS APPROACH. WILL INCLUDE CHC POPS FOR ABOUT THE NORTHERN HALF OF WESTERN NY IN THE 14-18Z TIME FRAME. THEN...WE GET INTO WARM SECTOR AS NOSE OF 22C 850 TEMPS SURGE UP INTO OUR REGION THIS AFTERNOON. WE SHOULD SEE A FEW HOURS OF LIMITED SUNSHINE AND WITH GOOD MIXING...TEMPS SHOULD EASILY REACH L90S MOST SPOTS...A FEW DEG COOLER NEAR BUF IN OFF LAKE FLOW. COLD FRONT THEN APPROACHES IN PRIME TIME...AND WITH 50KT LL JET ACROSS AREA AT 00Z...WOULD INITIALLY EXPECT A WIDESPREAD SEVERE WX OUTBREAK. HOWEVER...FRONT IS SLOWING...AND GFS IN FACT RIPPLES A LOW ALONG LAKE ERIE AND DOES NOT ALLOW FRONT TO CROSS BUF TILL 06Z. PAST EXPERIENCE WOULD SUPPORT A SLOWER FRONTAL CROSSING...ESPECIALLY AS IT BUCKS A STRONG CHANNELLED WIND DOWN THE LENGTH OF LK ERIE. IN ANY CASE...WITH SUCH A STRONG WIND FIELD JUST OFF THE DECK AND THUNDERSTORMS IN THE AREA...WOULD NOT TAKE MUCH AT ALL TO MIX DAMAGING WINDS DOWN...SO AM QUITE CONCERNED OVER SEVERE WX...SO WILL ISSUE AN SPS TO HIGHLITE THE THREAT FOR LATE AFTERNOON AND EVENING. BEST CHC WILL AT LEAST INITIALLY BE LAKE BOUNDARIES S AND E OF BUF INTO GEN VALLEY AS BUF AREA MAY BE SHADOWED...BUT THIS WILL BE LESS OF A FACTOR AS WE GET INTO THE EVENING SO WILL BROADBRUSH ALL FOR NOW. OTHER CONCERNS TODAY ARE TEMPS AND WINDS. AS NOTED ABOVE...WE HAVE POTENTIAL FOR L-M 90S WITH A GOOD DEAL OF SUN...BUT THAT IS THE PROBLEM...EXPECT QUITE A BIT OF DEBRIS CLOUD FROM WARMFRONT MUCH OF DAY...SO WILL DROP TEMPS BACK A FEW...BUT STILL CLOSE TO MET READINGS. RECORDS OF 92 (1960) AT BUF AND 95 (1930) AT ROC WILL BE TOUGH TO REACH BUT NOT IMPOSSIBLE. AS FOR WINDS...MUCH OF DAY WILL MAINTAIN INVERSION OF SORTS..ONLY AFTER 18Z WILL THEY MIX FULLY DOWN...AND COULD GO 25-30 OR SO OVER WEST LATE...JUST BELOW ADVIS CRITERIA...WILL COVER GUSTY WINDS IN SPS ANYWAY. WITH SLIGHTLY SLOWER FROPA...WILL HOLD POPS AT CHC THROUGH 22Z...THEN LIKELY AREAWIDE TONIGHT. FRONT SETTLES SOUTH AND EAST WED...BUT SLOWLY...AND WITH NORTHERLY UPSLOPE FLOW OF COOL ADVECTION...CLEARING WILL BE VERY SLOW IF AT ALL. WAVE RIPPLES OFF ACROSS PA IN MORNING...WILL CHC POPS EVERYWHERE BUT LOWER FROM NW TO SE THROUGH THE DAY AND MENTION SOME CLEARING LATE IN DAY NORTH. WED WILL BE FIRST COOL DAY (BELOW 80) IN 3 WEEKS CLEARING WED NT THEN A FINE DAY THURS WITH HIGH PRESSURE...SUNSHINE AND 850 TEMPS 12-14C SHOULD ALLOW TEMPS TO REBOUND TO A NORMAL 80 OR SO. && .LONG TERM (FRIDAY THROUGH MONDAY)... THE LONG AWAITED PATTERN CHANGE TO COOLER WEATHER IS LOOKING LESS IMPRESSIVE WITH LESS STAYING POWER AS H5 HGTS WILL RETURN TO NEAR NORMAL VALUES ACROSS THE GREAT LAKES REGION DURING THE PERIOD. H5 RIDGES OVER GREENLAND AND BRITISH COLUMBIA HAS ALLOWED A PERSISTENT VORTEX TO REMAIN EAST OF HUDSON BAY. THIS VORTEX WILL SAG SOUTH A BIT FOR THE LATTER HALF OF THIS WEEK...BUT THEN THE GREENLAND BLOCK IS FORECAST TO WEAKEN AS THE EASTERN CANADA VORTEX ROTATES TO THE EAST. THIS IN TURN WILL ALLOW H5 HGTS TO REBOUND OVER THE EASTERN U.S. WITH TEMPS RETURNING TO ABOVE NORMAL LEVELS. IN SUMMARY...THE EXTENDED (FRI-MON) PERIOD WILL FEATURE DRY WEATHER WITH TEMPERATURES GENERALLY MODERATING THROUGH THE PERIOD. NEAR TO BELOW NORMAL TEMPS WILL CLIMB ABV NORMAL BY SUNDAY AND MONDAY. && .AVIATION... VFR CONDITIONS WILL REMAIN IN PLACE THROUGH THE DAYLIGHT HOURS AS A SLOW MOVING COLD FRONT WILL APPROACH FROM MICHIGAN. A STRONG LOW LEVEL JET ASSOCIATED WITH THE FRONTAL BOUNDARY WILL TRANSLATE SOME GUSTY WINDS TO THE SFC THOUGH DURING THE AFTERNOON...WITH SOUTHWEST SFC WINDS GUSTING AS HIGH AS 35 KTS DOWNWIND FROM LAKE ERIE. SUSTAINED WINDS OF 20 TO 30 KTS ARE EXPECTED IN THE AFTERNOON FOR BUF/IAG WITH SLIGHTLY LOWER SPEEDS FOUND OVER ROC. THUNDERSTORMS ASSOCIATED WITH THE FRONTAL BOUNDARY ARE THEN EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEW YORK BETWEEN 00Z AND 04Z WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. SCATTERED IFR/MVFR CONDITIONS CAN THUS BE EXPECTED FOR ALL SITES THROUGH THE FIRST HALF OF THE NIGHT. THE SECOND HALF OF THEN NIGHT WILL FEATURE MUCH LESS CONVECTION...BUT LOW CLOUDS COULD PRODUCE WIDESPREAD MVFR CIGS. THE GUSTY SYNOPTIC WINDS TONIGHT WILL DIMINISH WITH THE ONSET OF CONVECTION. && .CLIMO... OUR AMAZING SUMMER CONTINUES. ROC REACHED 91 MON...ITS 9TH OF SEASON...ALREADY MATCHING THEIR NORMAL FOR AN ENTIRE YEAR. BUFS MIN OF 73 WAS 17TH DAY WITH MIN IN 70S...MATCHING 2002 AS MOST EVER IN AN ENTIRE YEAR IN AIRPORT RECORDS (62 YRS)...AND WE STILL HAVE ALL OF AUGUST TO GO LAST DAY COOLER THAN NORMAL AT BUF WAS JULY 2 && .HYDRO... MUCH OF WRN NY VERY DRY...ESPECIALLY NIAGARA FRONTIER. RIVER/CREEK LEVELS LOW...TONIGHT IS ONLY REAL SHOT AT RAIN FOR THE NEXT WEEK OR SO...AND OVERALL QPF LOOKS TO BE 0.5 INCH OR LESS MOST SPOTS. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. (SPS FOR SEVERE WX THREAT) .MARINE...SCA BUF HRBR. SYNOPSIS/SHORT TERM/CLIMO/HYDRO...MCLAUGHLIN LONG TERM/MARINE/AVIATION...RSH NWS ON THE WEB AT WWW.WEATHER.GOV/BUFFALO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 445 AM EDT TUE JUL 26 2005 NYZ001>008-010>014-019>021-085-270844- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 445 AM EDT TUE JUL 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING AND OVERNIGHT. AS THE FRONT APPROACHES...THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS COULD BE SEVERE WITH THE GREATEST THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. SFM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1020 AM EDT TUE JUL 26 2005 NYZ001>008-010>014-019>021-085-262100- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 1020 AM EDT TUE JUL 26 2005 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING... ANOTHER SURGE OF HOT AND HUMID AIR WILL OVERSPREAD WESTERN AND CENTRAL NEW YORK THIS AFTERNOON AND BE ACCOMPANIED BY GUSTY SOUTH AND SOUTHWEST WINDS. A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE EAST AND CROSS WESTERN NEW YORK THIS EVENING AND CENTRAL NEW YORK OVERNIGHT. AS THE FRONT APPROACHES, SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE MID AND LATE AFTERNOON AND BECOME MORE WIDESPREAD BY EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE GREATEST THREAT BEING DAMAGING WINDS AS STRONG WINDS ALOFT MIX DOWN TO THE SURFACE. YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS POTENTIAL WEATHER SITUATION AS THE DAY PROGRESSES. STAY TUNED TO NOAA WEATHER RADIO...OUR WEBSITE AT WWW.WEATHER.GOV/BUFFALO...OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST DETAILS. HIBBERT/MCLAUGHLIN
The Buffalo radar (KBUF), 52 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
21 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467229, 5467230, 5467231, 5467232, 5467233, 5467234, 5467235, 5467238, 5467239, 5467245, 5467240, 5467241, 5467242, 5467243, 5467244, 5467237, 5467236, 5467250, 5467246, 5467247, 5467248, 5467249.